Pennsylvania, 2008

Hail and Damaging Wind in Pennsylvania, June 16, 2008

June 16, 2008 · NWS BGM · 9 events in 5 counties and zones

A low pressure system over southern Ontario pulled a cold front across the area during the afternoon and evening. Widespread thunderstorms developed ahead of the front, with several of the storms producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system over southern Ontario pulled a cold front across the area during the afternoon and evening. Widespread thunderstorms developed ahead of the front, with several of the storms producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 16, 1:05 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 16, 1:05 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE AREA THIS AFTERNOON PRODUCING
WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS THIS
AFTERNOON COULD PRODUCE DAMAGING WINDS. BEHIND THIS FRONT...MUCH
COOLER AND UNSETTLED WEATHER WILL PERSIST THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030 AM...
FIRST ROUND OF CONVECTION IS OUTTA HERE...WITH SHOWERS HAVING
PUSHED INTO THE HUDSON VALLEY. CLEARING LINE FOLLOWED QUICKLY WITH
MOST OF THE AREA ALREADY SEEING SUN WITH CU FIELD ALREADY
DEVELOPING. CURRENT CONDITIONS SHOW TEMPS WARMING INTO THE 70S IN
PLACES WHERE THE SUN HAS BROKEN THRU WITH DWPTS GENERALLY ARND 60
DEGREES.

CDFNT IS LOCATED JUST WEST OF LKS ERIE/ONTARIO AND EXTNDG INTO
NCNTRL OH. COLD TEMPS ALOFT ARE WORKING THEIR WAY IN AS TROF
APPCHS FROM THE WEST. AT THE SAME TIME...H3 JET MAX IS MVG TWD OH
ALLEY WITH 80KT JET CORE MVG INTO IL/IN. SPEED MAX IS PROGGED TO
CONTINUE DIVING SOUTHEAST AND WILL PLACE SOUTHEAST PORTIONS OF THE
AREA IN LFQ...ADDING TO THE UPPER LEVEL FORCING.

STEEP LAPSE RATES ALREADY SHOWING UP ON THE 12Z KBUF RAOB AND
THESE WILL STEEPEN FURTHER AND SPREAD EAST THRU THE AFTN. BUFKIT
PROFILES FOR BGM/AVP AND MODIFICATION OF 12Z RAOB INDICATE CAPES
APPCH 2000J/KG AND MID-LEVEL LAPSE RATES APPCHG 7C/KM. WITH STRONG
WINDS MOVING IN FROM ALOFT AND DEEP LAYER SHEAR THREAT LOOKS TO BE
STRONG DAMAGING WINDS IN THE FORM OF BOWS. ISOLD SUPERCELLS MAY BE
POSSIBLE AHD OF THE CDFNT. WITH A FZG LEVEL OF ONLY 10KFT AND -20C
ARND 20KFT THREAT FOR LARGE HAIL CERTAINLY EXISTS AS WELL. EXPECT
STORMS TO BEGIN AFFECTING THE ERN FINGER LKS AFTER 2PM...THE I-81
CORRIDOR MID-LATE AFTN AND INTO THE POCONOS/CATSKILLS THIS EVNG.

HV TWEAKED THE SHORT TERM TO RMV POPS FOR THE MRNG. WILL LIKELY
BE BOOSTING POPS THIS AFTN AS THINGS DEVELOP. HV ALSO TWEAKED SKY
GRIDS A TAD AS CLRNG LINE HAS MOVED IN QUICK. UPDATED GRIDS/TEXT
PRODUCTS ARE ON THE STREET. SEVERE WEATHER OUTLOOK HAS ALSO BEEN
ISSUED FOR THE ENTIRE AREA.

PREV DISCUSSION...
ATTM SCATTERED CONVECTION STRETCHES ACROSS ENTIRE FA BACK THROUGH
WESTERN NEW YORK. ACTIVITY BEING FORCED BY MID LEVEL WARM FRONT
EMBEDDED SHORT WAVES AND MID LEVEL INSTABILITY. THIS ACTIVITY
WILL PUSH THROUGH BY MID MORNING WITH A POSSIBLE LULL IN ACTIVITY
BEFORE THIS AFTERNOON.

LOW PRES MOVING ACROSS SRN ONTARIO WILL DRAG A COLD FRONT ACROSS
THE AREA THIS AFTERNOON THROUGH EARLY EVENING. EARLY PASSAGE OF
INITIAL CONVECTIVE ACTIVITY WILL ALLOW ATMOSPHERE TO DESTABILIZE
LATER THIS MORNING AND DURING THE EARLY AFTERNOON UNDER PARTLY
SUNNY SKIES. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500
J/KG WITH INSTABILITY BEST FROM THE SUSQUEHANNA REGION EAST AND
SOUTH ACROSS THE CATSKILLS AND NE PA. THIS INSTABILITY COMBINED
WITH VERY STEEP LOW LEVEL LAPSE RATES AND MODERATELY STRONG
UNIDIRECTIONAL FLOW WILL RESULT IN BOWING SEGMENTS THIS
AFTERNOON. PRIMARY THREAT FOR SEVERE WEATHER WOULD BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. FOR THIS REASON, AREA UNDER MODERATE
RISK FOR SEVERE WEATHER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...SFC COLD FRONT WILL CONTINUE MOVING THROUGH EASTERN AND
SOUTHERN PORTIONS OF FA DURING THE EARLY EVENING HOURS WITH SEVERE
THREAT CONTINUING.

AFTER FROPA STRONG CAA BEGINS WITH ANY REMAINING CONVECTION
CONTINUING AS JUST SHOWERS WITH LOSS OF INSTABILITY. TEMPS WILL
FALL INTO THE 50S BY MORNING.

TUESDAY/TUESDAY NIGHT...H5 LOW DROPS INTO NRN NY BY LATE DAY AND
REMAINS IN VCNTY THROUGH TUESDAY NIGHT. DAYTIME HEATING UNDER COLD
CORE WILL RESULT IN SHOWERS PRIMARILY DURING THE AFTERNOON BUT
ACTIVITY COULD CONTINUE THROUGH TUESDAY NIGHT DUE TO SHORT WAVES
ROTATING AROUND UPPER LEVEL FEATURE. WITH T925 10/14C MAXES WILL
RANGE FROM THE MID TO UPR 60S.

WEDNESDAY/WEDNESDAY NIGHT...H5 LOW REMAINS OVER SRN
ONTARIO/NORTHERN NEW ENGLAND WITH UNSETTLED WEATHER CONTINUING.
MOSTLY CLOUDY SKIES WITH LOW CHC POPS FOR SHOWERS THROUGH THE
PERIOD. T85 DROPS TO 4/5C BY WEDNESDAY WITH T925 9/11C. MAXES WILL
STRUGGLE TO REACH THE LOWER/MIDDLE 60S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXTENDED PERIOD BEGINS WITH A STACKED CYCLONIC SYSTEM PARKED OVER
THE NORTHEASTERN US AND SOUTHEASTERN CANADA. THIS SYSTEM IS
UNSEASONABLY COOL. WE WILL CONTINUE TO FORECAST TEMPS MUCH BELOW
NORMAL, WITH UNSETTLED SHOWERY WEATHER.

UL TROF SLOWLY LIFTS NE DURING THE EXTENDED. ANOTHER MUCH WEAKER
TROF COMES IN DURING SUNDAY WITH A COLD FRONT. MODELS HAVE TIMING
AND STRENGTH DIFFERENCES. UL FLOW GOES MORE TOWARDS ZONAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MOSTLY VFR CONDITIONS INTO TUESDAY. TS AND SHOWERS QUICKLY
DEVELOPING THIS AFTN. THESE COULD HAVE MVFR RESTRICTIONS AND HEAVY
RAIN AND LARGE HAIL. ONLY A VERY FEW REPORTS OF STRONG WINDS. THIS
WILL GO UNTIL 22Z IN THE NORTH AND TO 01Z AT AVP. SHOWERS WILL
CONTINUE INTO THE EVENING...ENDING BY MIDNIGHT.

WEST WINDS AT 10 KTS THIS AFTN BECOMING LIGHT AND VARIABLE TONIGHT
THEN W TO NW AT 10 KTS STARTING 14Z TUESDAY.

OUTLOOK...

TUE/WED...GENERALLY VFR. CHC MVFR -SHRA. SLIGHT CHANCE OF IFR
VALLEY FOG AT ELM EACH MORNING.

THU/FRI/SAT...VFR. MAYBE MVFR IN AFTN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...PVB
SHORT TERM...RRM
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 16, 10:38 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1138 AM EDT MON JUN 16 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171545-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1138 AM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PB

In the hours before

Local storm report, Jun 16, 12:51 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             CONKLIN                 42.03N 75.80W
06/16/2008  E0.88 INCH       BROOME             NY   PUBLIC

&&

MJN
Local storm report, Jun 16, 12:54 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             NEW HARTFORD            43.07N 75.29W
06/16/2008  E0.75 INCH       ONEIDA             NY   PUBLIC

&&

MJN
Local storm report, Jun 16, 1:01 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
201 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             NEW BERLIN              42.62N 75.34W
06/16/2008  E0.75 INCH       CHENANGO           NY   TRAINED SPOTTER

&&

MJN
Local storm report, Jun 16, 1:04 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             STEUBEN                 43.32N 75.28W
06/16/2008  E1.00 INCH       ONEIDA             NY   PUBLIC

&&

MJN
Local storm report, Jun 16, 1:15 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             LAURENS                 42.53N 75.09W
06/16/2008  E0.75 INCH       OTSEGO             NY   TRAINED SPOTTER

&&

MJN
Local storm report, Jun 16, 1:16 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             SCHENEVUS               42.55N 74.82W
06/16/2008  E0.75 INCH       OTSEGO             NY   PUBLIC

&&

MJN

The radar

The Binghamton radar (KBGM), 44 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Susquehanna

When
June 16, 1:18 PM EST
Where
Susquehanna County, Susquehanna
Measured
1.25 in hail
Reported by
Public
Coordinates
41.930, -75.600

Hail, Bradford

When
June 16, 1:35 PM EST
Where
Bradford County, 0.51 mi E of Columbia Xrds
Measured
0.88 in hail
Reported by
Public
Coordinates
41.830, -76.790

Hail, Bradford

When
June 16, 1:47 PM EST
Where
Bradford County, 0.51 mi E of Saco
Measured
0.88 in hail
Reported by
Public
Coordinates
41.820, -76.520

Hail, Susquehanna

When
June 16, 2:45 PM EST
Where
Susquehanna County, Montrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.830, -75.880

Hail, Susquehanna

When
June 16, 2:50 PM EST
Where
Susquehanna County, Harford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.780, -75.700

Hail, Wayne

When
June 16, 3:30 PM EST
Where
Wayne County, 2.08 mi W of Angels
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.280, -75.410

Hail, Wayne

When
June 16, 3:45 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale
Measured
1.75 in hail
Reported by
Public
Coordinates
41.580, -75.250

Thunderstorm Wind, Luzerne

When
June 16, 3:59 PM EST
Where
Luzerne County, 1.38 mi S of Hazleton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.950, -75.970

Hail, Lackawanna

When
June 16, 4:10 PM EST
Where
Lackawanna County, 1.38 mi S of Lehigh
Measured
0.75 in hail
Reported by
Public
Coordinates
41.250, -75.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114556, 114557, 114558, 114559, 114560, 114561, 114562, 114564, 114563.